Jump to content
CrazyBoards.org

What causes Lamictal induced acne? What can be done about it?


Recommended Posts

Does anyone know what actually causes Lamictal-induced acne?

Lamictal gives me the most god-awful acne on my back, shoulders, and chest. I got off of it for a few years after I had just totally had it with the horrendous, almost cystic acne that it caused. It cleared up finally after a few years, but not completely, and finally cleared up almost completely after I got off Zonegran. But when my pdoc recommended recently that I give Lamictal another try due to my recent decline in mood, I reluctantly decided to give it a try, with the idea in mind that my physical appearance (covered by shirt nearly 99.99% of the time) was less important than my mental stability. Sure enough, after about 3 weeks or so, these zits are popping up on my back, shoulders, upper arms (even over my tattoo), and chest. They're not as bad as it was when I got off Lamictal last, but they're definitely there, and they're definitely getting worse. I'm only on 25 mg bid (twice a day), and she may want to increase the dose the next time I see her (here in a few days), as this dose isn't doing anything to help my depression.

I saw a dermatologist for years while I was on it the last time and she couldn't figure out anything out to help it. I tried the following medications:

  • Oral
    • doxycycline (Vybramycin) 100 mg bid (didn't really help at all)
    • minocycline (Minocin) 100 mg bid (helped mildly for a little while, then quit working)
    • sulfamethoxazole/trimethoprim (Bactrim DS) 800 mg/160 mg bid (this was the only thing that put a dent in the acne but I wasn't able to take it long because it caused blood test abnormalities)
  • Topical
    • salicylic acid (no help)
    • adapalene gel (Differin) 0.3% (helped mildly)
    • BenzEFoam Ultra (micronized benzoyl peroxide) 9.8% (no help)
    • benzoyl peroxide/clindamycin gel (BenzaClin) 5%/1% (worked decently, but bleach-stained my clothes)
    • benzoyl peroxide wash 10% (both generic and PanOxyl brand) (no help)
    • tretinoin topical cream 0.025% (no help)
    • clindamyycin phosphate lotion 1% (Cleocin T) (some help combined with benzoyl peroxide and adapalene)
    • erythromycin gel 2% (A/T/S, Emgel, Erygel) (no help)

I don't think topical medications are really the answer, really. Plus it was a PITA to reach around my back applying these topical meds on my back and shoulders every day twice a day with some of them.

There were several medications we tried to try, but my insurance wouldn't cover it... like dapsone topical I think was one of them...

I was just wondering if anyone knew the root cause of Lamictal-induced acne so I could address it with my dermatologist when I start seeing her again. Or is it just something I would have to just deal with?

Link to comment
Share on other sites

You might try this:

https://www.ulta.com/revitalizing-body-lotion?productId=xlsImpprod13762035

The high concentration of AHA kicks the shit out of a lot of skin problems.

Also, if you’re getting bacne, the causes can be a bit different from why one gets it on one’s face (ignore the product placement):

http://theprettypimple.com/ways-to-treat-body-breakouts-bacne/

My skin has done some weird stuff in the time I’ve been on LTG, but not what you’re describing. 

 

  • Thanks 1
Link to comment
Share on other sites

10 hours ago, mikl_pls said:

Does anyone know what actually causes Lamictal-induced acne?

 

At a guess, I would say Lamictal.

 

I know, not helpful. Sorry. Couldn't stop myself. Please don't throw things.

Edited by Cerberus
  • Haha 1
Link to comment
Share on other sites

6 hours ago, Cerberus said:

At a guess, I would say Lamictal.

 

I know, not helpful. Sorry. Couldn't stop myself. Please don't throw things.

Well, yeah! lol :P 

But I meant the mechanism behind Lamictal-induced acne.

I did some Googling and wasn't able to find much except for case results presenting the fact that Lamictal did in fact induce acneiform eruptions in patients and that ceasing Lamictal caused them to go away.

Edited by mikl_pls
Link to comment
Share on other sites

As a class the anticonvulsants tend to sometimes create skin problems, like rashes or acne. I feel for you, I had acne as a teenager and again in my 30's. Fortunately I saw a dermatologist each time. Rashes sometimes can be controlled by antihistamines but not acne.

Almost any amount of benzoyl peroxide is as effective as a 10 % solution. I found the 2.5% solution did not make my skin red, burned, or irritated and did not stain my clothes. However it worked. Minocycline maintains the highest concentration in the skin of any tetracycline so it should be tried. Nodular acne often requires shots of Kenalog or other corticosteroid in the lesion to reduce swelling dramatically along with redness. It is painless when done with a very fine gage needle. 

Link to comment
Share on other sites

3 minutes ago, notloki said:

As a class the anticonvulsants tend to sometimes create skin problems, like rashes or acne. I feel for you, I had acne as a teenager and again in my 30's. Fortunately I saw a dermatologist each time. Rashes sometimes can be controlled by antihistamines but not acne.

Almost any amount of benzoyl peroxide is as effective as a 10 % solution. I found the 2.5% solution did not make my skin red, burned, or irritated and did not stain my clothes. However it worked. Minocycline maintains the highest concentration in the skin of any tetracycline so it should be tried. Nodular acne often requires shots of Kenalog or other corticosteroid in the lesion to reduce swelling dramatically along with redness. It is painless when done with a very fine gage needle. 

Interesting, Kenalog is the only thing I never tried that you mentioned. I never had issues with redness with 10% benzoyl peroxide, it just simply didn't work alone. I had to combine it with lots of topical medications.

I have a pdoc appointment Wednesday, and we'll discuss whether it's worth it to continue Lamictal or not since I'm on two other anticonvulsants besides it. Perhaps something else can be done. I asked if she would raise the desipramine and it was an affirmative no. Oh well, we'll figure something out.

Thanks!

Link to comment
Share on other sites

  • 2 weeks later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...